Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


IBS from Side effect or Meds causes IBS?
Oct 16, 2011

I have HIV and worse still I've also had IBS for two years since I took the Kaletra. I'm wondering whether the Meds I take causes IBS (Kaletra, Lamivir, Tenofovir)or the IBS occurs from anxiety. One more problem is I cannot change the Meds because I'm resistant to many drugs. Even in the current drugs I take, I have to be resistant to one (Lamivir) to complete the formula of 3 meds. My question is "Do I have to undergo a drug resistance Test again and get a new formula of Meds to improve my IBS symptom anyhow? or Do I have to cure the IBS and continue using my Meds? Now my CD4 is moving up very slow (280-300 in a year), though the VL is less than 40. My weight dropped 5 kilos since first Kaletra intake, and remains constant, though I have diarrhea regularly.

Response from Dr. Young

Hello and thanks for posting.

While Kaletra doesn't cause Irritable Bowel Syndrome, it can certainly cause an irritable bowel (nausea, diarrhea). If your current regimen has worked well for you, and there wasn't concern about emerging drug resistance now (like having detectable viral loads from time to time or poor adherence), then there's no reason to suspect new drug resistance at this point. For this reason, you don't need to have a drug resistance test prior to switching to a new (and hopefully better tolerated) regimen.

Which particular medications to switch to would be a matter of knowing what your resistance pattern up to now has been. It could be that a conservative switch from the PI Kaletra to a newer (and better tolerated) PI, such as darunavir (PREZISTA) could improve your diarrhea without any particular concern over the drug resistance issue.

I hope that helps. BY



Previous
hiv in the colon
Next
Rapid (Antibody) Test - accurate?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement